Illinois, 2013

Winter Weather in Illinois, January 13, 2013

January 13, 2013 · NWS PAH · 13 events in 13 counties and zones

Sleet and freezing rain caused some hazardous travel conditions. North of a line from Anna to Vienna and Harrisburg, less than one-quarter inch of icing occurred, mainly on elevated objects.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Sleet and freezing rain caused some hazardous travel conditions. North of a line from Anna to Vienna and Harrisburg, less than one-quarter inch of icing occurred, mainly on elevated objects. Some slick spots developed on roads, especially bridges and overpasses. A fatal accident occurred on Interstate 57 at mile post 51 in Williamson County. The single-vehicle accident occurred on the northbound side of the highway. The vehicle spun out of control, skidded sideways off the roadway, and struck a tree on the passenger side. The passenger was killed (indirect fatality). Some slick roads were reported in Franklin County around Thompsonville, where one-eighth inch of icing was reported. Minor accumulations of sleet were reported in Mount Carmel. The sleet and freezing rain occurred in the wake of a strong cold front that stretched from Ohio to the central Gulf Coast. Rain changed to mixed precipitation after the passage of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 13, 5:35 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 13, 5:35 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
535 AM CST SUN JAN 13 2013

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAFS

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 339 AM CST SUN JAN 13 2013

WITH ALREADY 2 TO 5 INCHES OF RAINFALL OVER ALL BUT FAR SE CWA
THUS FAR...AND ANOTHER WEAKER WAVE EXPECTED TO BRING ANOTHER ROUND
OF SOMEWHAT LIGHTER PRECIP TODAY...WILL NEED TO CONTINUE THE
FLASH FLOOD WATCH FOR ALL EXCEPT FOR THE OZARK FOOTHILLS OUT IN SE
MO. JUST CANNOT TAKE MUCH...IF ANY...MORE RAIN IN MANY LOCATIONS.
THO IT HAS YET TO RAIN IN FAR SE AREAS...THOSE LOCATIONS WILL
LIKELY PICK UP A QUICK 1 TO 2 INCHES BEFORE SUNRISE WITH SCT
THUNDERSTORMS TO BOOT. THIS AREA WILL ALSO BE MOST INVOLVED WITH
THE SECOND WAVE THIS AFTERNOON. THUS...WILL CONT THAT REGION IN
THE WATCH ARE TODAY AS WELL.

BESIDES HYDRO ISSUES TODAY WITH RISEN STREAMS AND RIVERS...WILL
NEED TO KEEP AN EYE ON SURFACE TEMPERATURES AS THE DAY PROGRESSES.
RAIN WILL LIKELY CHANGE OVER TO FREEZING RAIN AND POSSIBLY EVEN
SLEET FROM NORTHWEST TO SOUTHEAST DURING THE COURSE OF THE DAY.
ECMWF SEEMS TO HAVE HAD THE BEST HANDLE ON THE TRANSITION TO MUCH
COLDER CONDITIONS THUS FAR...THO EVEN IT IS LAGGING THE SFC COLD
AIR SOMEWHAT.

CURRENT THINKING IS THAT THE FREEZING LINE WILL ADVANCE FROM OUR
NW ROW OF COUNTIES AROUND DAYBREAK...TO NEAR THE OHIO RIVER BY
AROUND NOON...THEN INTO FAR WRN/NWRN KY EARLY AFTN AS THE NEXT
BAND OF PRECIP BULGES NORTH ACROSS THE AREA.

THUS...FREEZING RAIN AND/OR SLEET SEEM LIKE A GOOD BET TODAY OVER
ALL EXCEPT FAR E/SE AREAS. HOWEVER...WITH ALL OF THE RAIN THAT HAS
FALLEN...ALL OF THE WARM GROUND CONDITIONS FROM THE PAST FEW
DAYS...AND TEMPS NEAR OR JUST BELOW FREEZING...NOT QUITE SURE OF
THE IMPACTS THAT WOULD OCCUR WITH THIS POTENTIAL WINTER EVENT.
JUST DO NOT SEE MUCH ICING ON THE GROUND/ROADWAYS DUE TO WARM SFC
CONDITIONS. POSSIBLY SOME ISSUES ON ELEVATED ROADWAYS... ESP LATER
IN THE DAY AS THE SUN LOWERS. BETTER CHANCES OF GETTING SOME MINOR
ICING IN TREES AND ON POWER LINES THAT WILL COOL THE QUICKEST.

FOR NOW...DUE TO SO MANY UNCERTAINTIES...WILL JUST HOLD OFF ON ANY
HEADLINES/ADVISORIES...AND GO WITH A SPECIAL WEATHER STATEMENT
ADDRESSING THIS POTENTIAL. IF SUB FREEZING TEMPS AND MOISTURE ALL
COME TOGETHER LATER TODAY...A FREEZING RAIN OR WINTER WEATHER
ADVISORY MAY BE REQUIRED ON THE FLY.

DRYER BUT MUCH COLDER AIR WILL FILTER IN ON THE HEELS OF THIS
SYSTEM TONIGHT THROUGH TUESDAY. MOST LOCATIONS WILL FALL INTO THE
TEENS TO NEAR 20 FOR LOWS BOTH TONIGHT AND MONDAY NIGHT. EVEN
DAYTIME HIGHS MAY STAY IN THE 20S TO NEAR 30 OVER THE NORTHERN
PORTIONS OF THE FORECAST AREA...WITH ONLY 30S DOWN NEAR THE AR/TN
BORDERS.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 339 AM CST SUN JAN 13 2013

MAINLY DRY WEATHER AND SEASONABLE TEMPERATURES ARE EXPECTED THROUGH
THE LONG TERM. UPPER FLOW PATTERN WILL TRANSITION FROM A SPLIT FLOW
PATTERN TO MORE OF A NORTHWEST FLOW PATTERN.

ON TUESDAY NIGHT...A SURFACE LOW WILL DEVELOP OVER THE SOUTHEAST
COASTAL STATES IN RESPONSE TO A STRONG SHORTWAVE IN THE SOUTHERN
BRANCH OF THE JET. BOTH THE 00Z ECMWF AND GFS DEPICT THE NORTHWEST
FRINGE OF THE PRECIP AREA GRAZING THE KHOP AREA. 850 MB AND 2 METER
TEMPS ARE FORECAST TO BE RIGHT AROUND FREEZING...SO WHATEVER PRECIP
FALLS COULD BE A MIX.

ON WEDNESDAY...THE LOW LEVEL FLOW WILL TURN SOUTHWEST AHEAD OF A
WEAK COLD FRONT ASSOCIATED WITH A NORTHERN STREAM SHORTWAVE. DEEP
LAYER DRYING IS FORECAST BENEATH CONFLUENT UPPER LEVEL FLOW. DESPITE
A VERY COLD START TO THE DAY...FULL SUNSHINE AND SOUTHWEST WINDS
SHOULD ALLOW TEMPS TO RECOVER TO NEAR NORMAL LEVELS FOR MID JANUARY.

THE WEAK COLD FRONT WILL BE FOLLOWED BY A FAST MOVING AND RATHER
WEAK HIGH PRESSURE SYSTEM ON THURSDAY. THIS WILL RESULT IN PLENTY OF
CLEAR SKY AND A TEMPORARY HALT IN THE MODERATING TEMPERATURE TREND.

ON FRIDAY AND SATURDAY...LOW LEVEL FLOW WILL BECOME SOUTHWEST ON THE
BACK SIDE OF THE RETREATING SURFACE HIGH. THIS SHOULD ALLOW TEMPS TO
AVERAGE SLIGHTLY ABOVE NORMAL. UPPER LEVEL FLOW WILL BE
WEST/NORTHWESTERLY AS A VERY DEEP POLAR VORTEX BECOMES ANCHORED OVER
THE HUDSON BAY REGION. 1000/500 MB MEAN LAYER RH PROGS FROM BOTH
ECMWF/GFS INDICATE PLENTY OF DRY AIR.

&&

.AVIATION...
ISSUED AT 535 AM CST SUN JAN 13 2013

IFR CONDITIONS ARE FORECAST TO PREVAIL THROUGH MOST OF THE DAY AS A
RESULT OF WIDESPREAD PRECIPITATION AND A SHALLOW LAYER OF COLD NORTH
WINDS. TOWARD EVENING...THE LOW LEVELS WILL BEGIN TO DRY OUT AS HIGH
PRESSURE APPROACHES FROM THE WEST. CONDITIONS ARE FORECAST TO BE
MAINLY MVFR DURING THE NIGHT. GUSTY NORTH WINDS WILL DIMINISH
SOMEWHAT DURING THE EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ILZ075>078-080>094.

MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOZ076-086-087-100-
     107>112-114.

IN...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ001>022.

&&

SHORT TERM...MEFFERT
LONG TERM....MY
AVIATION...MY
Hazardous weather outlook, Jan 13, 5:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
535 AM CST SUN JAN 13 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
535 AM CST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
MUCH OF THE QUAD STATE REGION. SOME LOCATIONS HAVE ALREADY
EXPERIENCED FLOODING FROM 2 TO 5 INCHES OF RAINFALL OVERNIGHT.
ADDITIONAL RAIN...FREEZING RAIN AND EVEN SOME SLEET WILL BULGE
BACK ACROSS THE REGION FROM THE SOUTHWEST TODAY. ANOTHER HALF INCH
TO INCH OF RAINFALL IS POSSIBLE...WHICH COULD CREATE ADDITIONAL
FLOODING ISSUES.

ICING CONDITIONS MAY COAT TREES AND POWER LINES AS THE DAY
PROGRESSES. THIS COULD ALSO CREATE TRAVEL ISSUES...ESPECIALLY ON
ELEVATED ROADWAYS. THE HIGHEST ICING RISK AREAS WILL BE ALONG AND
NORTHWEST OF THE OHIO RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY ANY FLOODING...HEAVY RAINFALL OR WINTER
WEATHER REPORTS TODAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jan 13, 6:19 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
619 AM CST SUN JAN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
01/13/2013  M4.61 INCH       MCCRACKEN          KY   ASOS

            24 HOUR RAINFALL REPORTED AT PADUCAH ASOS.

&&

SMITTY
Local storm report, Jan 13, 8:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 AM CST SUN JAN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 S JUNCTION            37.69N 88.24W
01/13/2013  M4.90 INCH       GALLATIN           IL   TRAINED SPOTTER

            24-HOUR RAINFALL TOTAL.

&&

SMITTY
Local storm report, Jan 13, 8:49 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
849 AM CST SUN JAN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
01/13/2013  M3.43 INCH       SCOTT              MO   TRAINED SPOTTER

            24-HOUR RAINFALL TOTAL.

&&

SMITTY
Local storm report, Jan 13, 9:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CST SUN JAN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     FLASH FLOOD      MURRAY                  36.61N 88.32W
01/13/2013                   CALLOWAY           KY   TRAINED SPOTTER

            FLASH FLOODING OCCURRING ACROSS THE SOUTHERN PORTION OF
            CALLOWAY COUNTY. TRAINED SPOTTER REPORTED FLOODING ACROSS
            GIBBS STORE ROAD AND BRANDON ROAD MAKING BOTH IMPASSABLE.
            BOTH ROADS ARE LOCATED BETWEEN MURRAY AND HAZEL.

&&

SMITTY
Local storm report, Jan 13, 10:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 AM CST SUN JAN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       ELLSINORE               36.93N 90.75W
01/13/2013  M4.00 INCH       CARTER             MO   TRAINED SPOTTER

            24-HOUR RAINFALL TOTAL.

&&

SMITTY
Local storm report, Jan 13, 10:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CST SUN JAN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     CLINTON                 36.67N 88.99W
01/12/2013                   HICKMAN            KY   BROADCAST MEDIA

            LATE REPORT. GRAIN BIN DAMAGED.

0230 PM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
01/12/2013  M1.40 INCH       MCCRACKEN          KY   ASOS

            HEAVY RAINFALL RECORDED AT PADUCAH ASOS. ACCUMULATION WAS
            40 MINUTES.

0244 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
01/12/2013                   MCCRACKEN          KY   NWS EMPLOYEE

            FLASH FLOODING OCCURRING ALONG OLD CAIRO ROAD. CREEKS AND
            DITCHES ARE OUT OF THEIR BANKS WITH RAPID RUNNING WATER
            OVER THE ROAD.

0245 PM     TSTM WND DMG     PADUCAH                 37.07N 88.64W
01/12/2013                   MCCRACKEN          KY   TRAINED SPOTTER

            TIME ESTIMATED. LARGE TREE LIMBS DOWN ACROSS PORTIONS OF
            SOUTH END OF TOWN. ONE HOME HAD SOME SHINGLES BLOWN OFF.

0246 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
01/12/2013                   MCCRACKEN          KY   TRAINED SPOTTER

            INTERSECTION OF 31ST AND OLD MAYFIELD ROAD CLOSED DUE TO
            FLOODING.

0247 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
01/12/2013                   MCCRACKEN          KY   TRAINED SPOTTER

            MAXON ROAD FLOODED. DEEP RUNNING WATER ACROSS ROADWAY.

0318 PM     TSTM WND DMG     HAMPTON                 37.28N 88.37W
01/12/2013                   LIVINGSTON         KY   EMERGENCY MNGR

            LATE REPORT. BRICK CHURCH IN TOWN COMPLETLY FLATTENED.

0402 PM     FUNNEL CLOUD     WAVERLY                 37.71N 87.82W
01/12/2013                   UNION              KY   PUBLIC

            REPORTED BY PUBLIC THROUGH LAW ENFORCEMENT.

0429 PM     FUNNEL CLOUD     EVANSVILLE              37.98N 87.54W
01/12/2013                   VANDERBURGH        IN   TRAINED SPOTTER

            RAIN WRAPPED FUNNEL CLOUD REPORTED OVER RIVER BOTTOMS
            MOVING TOWARDS THE DOWNTOWN AREA. OBSERVED FROM
            INTERSECTION OF INTERSTATE 164 AND HWY 41.

0800 PM     HEAVY RAIN       3 W FAIRFIELD           38.38N 88.42W
01/12/2013  E0.00 INCH       WAYNE              IL   TRAINED SPOTTER

            DITCHES FULL AND WATER RUNNING OVER COUNTY ROAD 900 NORTH

0817 PM     HEAVY RAIN       POPLAR BLUFF            36.76N 90.41W
01/12/2013  U0.00 INCH       BUTLER             MO   EMERGENCY MNGR

            WATER OVER A FEW ROADS IN THE CITY

0851 PM     HEAVY RAIN       DONIPHAN                36.62N 90.82W
01/12/2013  M2.45 INCH       RIPLEY             MO   EMERGENCY MNGR

            RAIN IS STILL COMING DOWN HARD IN TOWN AND MOST OF THE
            STREAMS AND CREEKS ARE AT BANKFUL.

0857 PM     HEAVY RAIN       CUTLER                  38.03N 89.57W
01/12/2013  U0.00 INCH       PERRY              IL   TRAINED SPOTTER

            DITCHES FULL AND WATER OVER ROADS IN TOWN AND JUST WEST
            OF TOWN

0949 PM     HEAVY RAIN       WALTONVILLE             38.21N 89.04W
01/12/2013  U0.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            WATER OVER THE ROADWAY AT ILLINOIS HIGHWAY 15.

1001 PM     TSTM WND GST     CROSSVILLE              38.16N 88.06W
01/12/2013  E50.00 MPH       WHITE              IL   TRAINED SPOTTER

            FEW OBJECT BEING BLOWN OVER...BUT NO DAMAGE AT THIS TIME.

1006 PM     TSTM WND GST     GRAYVILLE               38.26N 88.00W
01/12/2013  E55.00 MPH       WHITE              IL   BROADCAST MEDIA

            RELAYED SOCIAL MEDIA REPORT OF 50 TO 55 MPH WINDS.

1015 PM     TSTM WND DMG     MOUNT CARMEL            38.42N 87.77W
01/12/2013                   WABASH             IL   EMERGENCY MNGR

            NUMEROUS POWERLINES DOWN IN THE CITY...ALONG WITH MANY
            TREES. THE POWER IS OUT IN A LARGE PORTION OF THE CITY.

1015 PM     TSTM WND GST     MOUNT CARMEL            38.42N 87.77W
01/12/2013  E50.00 MPH       WABASH             IL   TRAINED SPOTTER

            SPOTTER REPORTED THAT WINDS PICKED UP SIGNIFICANTLY IN A
            SHORT PERIOD OF TIME.

1102 PM     HEAVY RAIN       CHRISTOPHER             37.97N 89.05W
01/12/2013  U0.00 INCH       FRANKLIN           IL   BROADCAST MEDIA

            RECEIVED A PUBLIC REPORT. ANDYS CREEK IS REPORTED OVER A
            SECTION OF ROADWAY ON ROUTE 14 NEAR CHRISTOPHER ILLINOIS.

0120 AM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
01/13/2013  U0.00 INCH       MCCRACKEN          KY   TRAINED SPOTTER

            WATER OVER ROAD AT THE INTERSECTION OF HOUSER AND OLD
            MAYFIELD ROAD.

0444 AM     FLOOD            DIXON                   37.52N 87.69W
01/13/2013                   WEBSTER            KY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED MULTIPLE STATE ROADS CLOSED
            DUE TO FLOODING. 2 INDIVIDUALS HAD TO BE RESCUED FROM TOP
            OF FLOODED VEHICLE.

0610 AM     HEAVY RAIN       CHANDLER                38.04N 87.37W
01/13/2013  M3.41 INCH       WARRICK            IN   TRAINED SPOTTER

            24 HOUR MEASUREMENT. LOW-LYING ROADS AND PIGEON CREEK ARE
            FLOODED.

0618 AM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
01/13/2013  M4.61 INCH       MCCRACKEN          KY   ASOS

            24 HOUR RAINFALL REPORTED AT PADUCAH ASOS.

0700 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
01/13/2013  M3.43 INCH       SCOTT              MO   TRAINED SPOTTER

            24-HOUR RAINFALL TOTAL.

0800 AM     HEAVY RAIN       2 S JUNCTION            37.69N 88.24W
01/13/2013  M4.90 INCH       GALLATIN           IL   TRAINED SPOTTER

            24-HOUR RAINFALL TOTAL.

0900 AM     HEAVY RAIN       ELLSINORE               36.93N 90.75W
01/13/2013  M4.00 INCH       CARTER             MO   TRAINED SPOTTER

            24-HOUR RAINFALL TOTAL.

0942 AM     FLASH FLOOD      MURRAY                  36.61N 88.32W
01/13/2013                   CALLOWAY           KY   TRAINED SPOTTER

            FLASH FLOODING OCCURRING ACROSS THE SOUTHERN PORTION OF
            CALLOWAY COUNTY. TRAINED SPOTTER REPORTED FLOODING ACROSS
            GIBBS STORE ROAD AND BRANDON ROAD MAKING BOTH IMPASSABLE.
            BOTH ROADS ARE LOCATED BETWEEN MURRAY AND HAZEL.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Perry

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, White

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
January 13, 11:00 AM CST to 3:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Franklin2013-01-1342MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422505, 422506, 422507, 422508, 422509, 422511, 422512, 422513, 422514, 422515, 422516, 422520, 422521.